Illinois, 2003

Cold in Illinois, January 23, 2003

January 23, 2003 · NWS LOT · 18 events in 18 counties and zones

Strong high pressure moved across the northern plains on January 22 and 23rd. Low temperatures on the morning of January 23rd ranged from zero to five below across most of northern Illinois.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong high pressure moved across the northern plains on January 22 and 23rd. Low temperatures on the morning of January 23rd ranged from zero to five below across most of northern Illinois. Chicago Ohare Airport recorded a low temperature of 4 below zero. These cold temperatures along with northwest winds of 10 to 20 mph produced wind chills between 20 and 25 degrees below zero. One woman died in Palatine from cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 22, 5:30 PM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Jan 22, 5:30 PM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
530 PM CST WED JAN 22 2003

AVIATION DISCUSSION FOR 00Z

CI SHIELD CLEARING AREA TO THE SE AND LAKE CLOUDS SHOULD STAY E OF
GYY. SOME MODEL TIME SECTIONS SHOW HI RH OVERNIGHT AND OTHERS DO
NOT. NOT MUCH UPSTREAM SO JUST HAVE SCATTERED CLOUDS. PROBABLY SOME
GUSTY WINDS BEGINNING EARLY MORNING AS UPPER TROF MOVES DOWN OVER
AREA.

AF

ZFP DISCUSSION...
COLD AIR CONTINUES TO INVADE WITH SINGLE DIGIT TEMPS UPSTREAM ACROSS
WI AND BELOW ZERO READINGS ACROSS NORTH HALF OF MN. CORE OF COLD AIR
SETTLES OVER FA OVERNIGHT AS UPPER TROF ACROSS GREAT LAKES DROPS
SOUTH AND CLOSES OFF OVERNIGHT. TEMPS SHOULD DROP TO SUB ZERO EVEN
WITHOUT SNOW COVER AS CLOUDS CLEAR TONIGHT. MODERATE WINDS NW WINDS
TO 20 MPH WILL PUSH WIND CHILLS INTO ADVISORY RANGE FOR BULK OF CWA
LATE TONIGHT AND EARLY THU...WITH FAR NW COUNTIES COLD ENOUGH FOR
WARNING THRESHOLD TO BE REACHED. ONGOING LAKE EFFECT SNOW IN NW IND
TO JUST CLIP NE CORNER OF PORTER CO TONIGHT THROUGH MIDDAY THU THEN
FLOW BACKS TO SHIFT ALL SNOW E OUT OF NW IND COUNTIES OF CWA. COLD
AIR REPLACED...AT LEAST ALOFT...ON THU AS NOT AS COLD AIR MOVES IN
BEHING UPPER LOW MOVING TO THE MID ATLANTIC COAST. STILL COLD AT SFC
AND WITH SFC RIDGE PROGRESSINF INTO WRN IL SHUD SEE TEMPS DIP BLO
ZERO AGAIN EARLY FRI ACROSS WRN PART OF CWA. LOW THREAT OF WAA -SN
LATER FRI AND FRI NIGHT WITH SHORT WAVE MOVING THRU IN NW FLOW BUT
WILL KEEP FCST DRY AT THIS TIME. LAST SHOT OF COLD AIR SHOULD BE SAT
NIGHT WITH CFP...AGAIN KEEPING FCST DRY AS THREAT LOOKS LOW FOR ANY
SIG PRECIP.  MODERATION STARTS BEGINNING OF NEXT WEEK WITH ZONAL
FLOW OFF PAC.

.CHI...WIND CHIIL WARNING FOR WINNEBAGO...BOONE...MCHENRY...OGLE &
WIND CHILL ADVISORY REMAINDER OF CWA TONIGHT AND THU MORNING.

TRS
Hazardous weather outlook, Jan 22, 6:00 AM CST, 19 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019
-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST WED JAN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND
NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE COLDEST AIR OF THE SEASON WILL MOVE INTO THE AREA TONIGHT. LOW
TEMPERATURES TONIGHT FROM 5 ABOVE TO TEN BELOW ZERO COMBINED WITH
NORTHWEST WINDS OF AROUND 15 MPH MAY CREATE WIND CHILLS FROM 15 TO
30 BELOW ZERO LATE TONIGHT. A WIND CHILL WARNING IS IN EFFECT FOR
NORTHWEST ILLINOIS...WITH A WIND CHILL ADVISORY OVER THE REMAINDER
OF THE OUTLOOK AREA.

LAKE EFFECT SNOWS ARE POSSIBLE OVER PORTER COUNTY TONIGHT AS VERY
COLD AIR MOVES DOWN THE LAKE. SIGNIFICANT SNOWS ARE NOT EXPECTED
WEST OF THAT AREA. SNOWS ARE EXPECTED TO RAPIDLY BUILD EAST OF
PORTER COUNTY AND UP THE SHORELINE INTO MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND CHILL WILL LIKELY STAY BELOW ZERO DURING THE DAY THURSDAY
BEFORE WINDS DIMINISH...REDUCING THE WIND CHILL THREAT OVER THE
AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

JHV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

Cold/Wind Chill, Boone

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Boone forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Cold/Wind Chill, De Kalb

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
De Kalb forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Cold/Wind Chill, Du Page

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Du Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ford

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Ford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grundy

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Grundy forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iroquois

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Iroquois forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kane

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Kane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kankakee

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Kankakee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kendall

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Kendall forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Cold/Wind Chill, La Salle

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
La Salle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lee

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Lee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Cold/Wind Chill, Livingston

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Cold/Wind Chill, McHenry

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
McHenry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ogle

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Ogle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Cold/Wind Chill, Will

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Will forecast zone
Reported by
TRAINED SPOTTER

Cold/Wind Chill, Winnebago

When
January 23, 1:00 AM CST to 9:00 AM CST
Where
Winnebago forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Iroquois2003-01-2448FemaleOtherDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338178, 5338179, 5338180, 5338181, 5338926, 5338927, 5338928, 5338929, 5338930, 5338931, 5338932, 5338933, 5339316, 5339317, 5339318, 5339319, 5339320, 5339321.